A 70-year-old man comes to the office for follow-up after hospitalization for exacerbation of heart failure. History includes heart failure with preserved systolic function, hypertension, and atrial fibrillation. Longstanding medications include extended-release metoprolol 100 mg/d, enalapril 10 mg q12h, and hydrochlorothiazide 25 mg/d. In addition, he was given both torsemide 40 mg q12h and digoxin 0.125 mg every other day during hospitalization and at discharge. Today he reports new symptoms of fatigue and lightheadedness when he initially stands. He has no chest pain, and there has been no change in shortness of breath.
On examination, blood pressure is 92/50 mmHg, pulse is 84 beats per minute, and O2 saturation is 97% on room air. Jugular venous pressure is 5 cm H2O; neck veins are flat, even when he is supine. Chest is clear bilaterally. Heart sounds are irregularly irregular with no murmur. The abdomen is soft and nontender, with normal bowel sounds and no distension. Extremities are mildly cool; there is no edema, and dorsalis pedis pulses are 1+ bilaterally.
Which of the following is the best next step?
(A) Administer furosemide 80 mg by IV.
(B) Discontinue enalapril and metoprolol.
(C) Hold torsemide and hydrochlorothiazide and prescribe fluids.
(D) Obtain serum digoxin levels and discontinue digoxin.